Adaptive wavelet estimation of the diffusion coefficient under additive error measurements
Annales de l'I.H.P. Probabilités et statistiques, Volume 48 (2012) no. 4, p. 1186-1216

We study nonparametric estimation of the diffusion coefficient from discrete data, when the observations are blurred by additional noise. Such issues have been developed over the last 10 years in several application fields and in particular in high frequency financial data modelling, however mainly from a parametric and semiparametric point of view. This paper addresses the nonparametric estimation of the path of the (possibly stochastic) diffusion coefficient in a relatively general setting. By developing pre-averaging techniques combined with wavelet thresholding, we construct adaptive estimators that achieve a nearly optimal rate within a large scale of smoothness constraints of Besov type. Since the diffusion coefficient is usually genuinely random, we propose a new criterion to assess the quality of estimation; we retrieve the usual minimax theory when this approach is restricted to a deterministic diffusion coefficient. In particular, we take advantage of recent results of Reiß (Ann. Statist. 39 (2011) 772-802) of asymptotic equivalence between a Gaussian diffusion with additive noise and Gaussian white noise model, in order to prove a sharp lower bound.

On étudie l'estimation non-paramétrique du coefficient de diffusion à partir d'observations discrètes, lorsque les observations sont bruitées par un bruit additionnel. De tels problèmes se sont développés au cours des dix dernières années dans plusieurs champs d'application, en particuler pour la modélisation des données haute fréquence en finance, cependant plutôt d'un point de vue paramétrique ou semi-paramétrique. Ce travail concerne l'estimation de la trajectoire (éventuellement stochastique) du coefficient de diffusion dans un cadre relativement général. En développant des techniques de pré-moyennage combinées avec du seuillage des coefficients d'ondelettes, nous contruisons des estimateurs adaptatifs qui atteignent une vitesse quasi-optimale parmi une vaste échelle de contraintes de régularité de type Besov. Puisque le coefficient de diffusion est souvent intrinsèquement aléatoire, nous proposons un nouveau critère pour qualifier la qualité d'estimation ; nous retrouvons la théorie minimax usuelle lorsque cette approche est restreinte à un coefficient de diffusion déterministe. En particulier, on exploite les résultats récents de Reiß (Ann. Statist. 39 (2011) 772-802) de l'équivalence asymptotique entre une diffusion gaussienne avec un bruit additif et le bruit blanc gaussien.

DOI : https://doi.org/10.1214/11-AIHP472
Classification:  62G99,  62M99,  60G99
Keywords: adaptive estimation, Besov spaces, diffusion processes, nonparametric regression, wavelet estimation
@article{AIHPB_2012__48_4_1186_0,
     author = {Hoffmann, M. and Munk, A. and Schmidt-Hieber, J.},
     title = {Adaptive wavelet estimation of the diffusion coefficient under additive error measurements},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {48},
     number = {4},
     year = {2012},
     pages = {1186-1216},
     doi = {10.1214/11-AIHP472},
     zbl = {1282.62078},
     mrnumber = {3052408},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2012__48_4_1186_0}
}
Hoffmann, M.; Munk, A.; Schmidt-Hieber, J. Adaptive wavelet estimation of the diffusion coefficient under additive error measurements. Annales de l'I.H.P. Probabilités et statistiques, Volume 48 (2012) no. 4, pp. 1186-1216. doi : 10.1214/11-AIHP472. http://www.numdam.org/item/AIHPB_2012__48_4_1186_0/

[1] Y. Ait-Sahalia, P. A. Mykland and L. Zhang. How often to sample a continuous-time process in the presence of market microstructure noise. Rev. Financ. Stud. 18 (2005) 351-416. | Zbl 1151.62365

[2] Y. Ait-Sahalia, P. A. Mykland and L. Zhang. Ultra high frequency volatility estimation with dependent microstructure noise. J. Econometrics 160 (2011) 160-175. | MR 2745875

[3] F. M. Bandi and J. R. Russell. Separating microstructure noise from volatility. J. Financ. Econom. 79 (2006) 655-692.

[4] F. M. Bandi and J. R. Russell. Market microstructure noise, integrated variance estimators, and the accuracy of asymptotic approximations. J. Econometrics 160 (2011) 145-159. | MR 2745874

[5] O. Barndorff-Nielsen, P. Hansen, A. Lunde and N. Shephard. Designing realised kernels to measure the ex-post variation of equity prices in the presence of noise. Econometrica 76 (2008) 1481-1536. | MR 2468558 | Zbl 1153.91416

[6] B. Bercu and A. Touati. Exponential inequalities for self-normalized martingales with application. Ann. Appl. Probab. 18 (2008) 1848-1869. | MR 2462551 | Zbl 1152.60309

[7] T. Cai, A. Munk and J. Schmidt-Hieber. Sharp minimax estimation of the variance of Brownian motion corrupted with Gaussian noise. Statist. Sinica 20 (2010) 1011-1024. | MR 2729850 | Zbl pre05769953

[8] Z. Ciesielski, G. Kerkyacharian and B. Roynette. Quelques espaces fonctionnels associés à des processus gaussiens. Studia Math. 107 (1993) 171-204. | MR 1244574 | Zbl 0809.60004

[9] A. Cohen. Numerical Analysis of Wavelet Methods. Elsevier, Amsterdam, 2003. | MR 1990555 | Zbl 1038.65151

[10] A. Cohen, I. Daubechies and P. Vial. Wavelets on the interval and fast wavelet transforms. Appl. Comput. Harmon. Anal. 1 (1993) 54-81. | MR 1256527 | Zbl 0795.42018

[11] F. X. Diebold and G. H. Strasser. On the correlation structure of microstructure noise in theory and practice. Working paper, 2008.

[12] S. Donnet and A. Samson. Estimation of parameters in incomplete data models defined by dynamical systems. J. Statist. Plann. Inference 137 (2007) 2815-2831. | MR 2323793 | Zbl pre05182354

[13] S. Donnet and A. Samson. Parametric inference for mixed models defined by stochastic differential equations. ESAIM Probab. Stat. 12 (2008) 196-218. | Numdam | MR 2374638 | Zbl 1182.62164

[14] D. Donoho and I. M. Johnstone. Ideal spatial adaptation via wavelet shrinkage. Biometrika 81 (1994) 425-455. | MR 1311089 | Zbl 0815.62019

[15] D. Donoho, I. M. Johnstone, G. Kerkyacharian and D. Picard. Wavelet shrinkage: Asymptopia? J. Roy Statist. Soc. Ser. B 57 (1995) 301-369. | MR 1323344 | Zbl 0827.62035

[16] J. Fan. A selective overview of nonparametric methods in financial econometrics. Statist. Sci. 20 (2005) 317-357. | MR 2210224 | Zbl 1130.62364

[17] B. Favetto and A. Samson. Parameter estimation for a bidimensional partially observed Ornstein-Uhlenbeck. Scand. J. Stat. 37 (2010) 200-220. | MR 2682296 | Zbl 1224.62032

[18] V. Genon-Catalot, C. Laredo and D. Picard. Non-parametric estimation of the diffusion coefficient by wavelets methods. Scand. J. Stat. 19 (1992) 317-335. | MR 1211787 | Zbl 0776.62033

[19] A. Gloter and M. Hoffmann. Estimation of the Hurst parameter from discrete noisy data. Ann. Statist. 35 (2007) 1947-1974. | MR 2363959 | Zbl 1126.62073

[20] A. Gloter and J. Jacod. Diffusions with measurement errors. I. Local asymptotic normality. ESAIM Probab. Stat. 5 (2001) 225-242. | Numdam | MR 1875672 | Zbl 1008.60089

[21] A. Gloter and J. Jacod. Diffusions with measurement errors. II. Optimal estimators. ESAIM Probab. Stat. 5 (2001) 243-260. | Numdam | MR 1875673 | Zbl 1009.60065

[22] P. Hall and C. C. Heyde. Martingale Limit Theory and Its Applications. Academic Press, New York, 1980. | MR 624435 | Zbl 0462.60045

[23] W. Härdle, D. Picard, A. Tsybakov and G. Kerkyacharian. Wavelets, Approximation and Statistical Applications. Springer, Berlin, 1998. | MR 1618204 | Zbl 0899.62002

[24] M. Hoffmann. Minimax estimation of the diffusion coefficient through irregular sampling. Statist. Probab. Lett. 32 (1997) 11-24. | MR 1439493 | Zbl 0872.62080

[25] M. Hoffmann. Adaptive estimation in diffusion processes. Stochastic Process. Appl. 79 (1999) 135-163. | MR 1670522 | Zbl 1043.62528

[26] J. Jacod, Y. Li, P. A. Mykland, M. Podolskij and M. Vetter. Microstructure noise in the continuous case: The pre-averaging approach. Stochastic Process. Appl. 119 (2009) 2249-2276. | MR 2531091 | Zbl 1166.62078

[27] I. Karatzas and S. E. Shreve. Brownian Motion and Stochastic Calculus. Springer, New York, 1998. | MR 917065 | Zbl 0734.60060

[28] G. Kerkyacharian and D. Picard. Thresholding algorithms, maxisets and well-concentrated bases. Test 9 (2000) 283-345. | MR 1821645 | Zbl 1107.62323

[29] A. Munk and J. Schmidt-Hieber. Lower bounds for volatility estimation in microstructure noise models. In Borrowing Strength: Theory Powering Applications - A Festschrift for Lawrence D. Brown 43-55. Inst. Math. Stat. Collect. 6. Institute of Mathematical Statistics, Beachwood, OH, 2010. | MR 2798510

[30] A. Munk and J. Schmidt-Hieber. Nonparametric estimation of the volatility function in a high-frequency model corrupted by noise. Electron. J. Stat. 4 (2010) 781-821. | MR 2684388 | Zbl pre06166525

[31] P. A. Mykland and L. Zhang. Discussion of “A selective overview of nonparametric methods in financial econometrics” by Jianqing Fan. Statist. Sci. 20 (2005) 347-350. | Zbl 1130.62364

[32] M. Podolskij and M. Vetter. Estimation of volatility functionals in the simultaneous presence of microstructure noise and jumps. Bernoulli 15 (2009) 634-658. | MR 2555193 | Zbl 1200.62131

[33] M. Reiß. Asymptotic equivalence for inference on the volatility from noisy observations. Ann. Statist. 39 (2011) 772-802. | MR 2816338 | Zbl 1215.62113

[34] M. Rosenbaum. Estimation of the volatility persistence in a discretely observed diffusion model. Stochastic Process. Appl. 118 (2008) 1434-1462. | MR 2427046 | Zbl 1142.62055

[35] J. Schmidt-Hieber. Nonparametric methods in spot volatility estimation. Ph.D. thesis, 2011. Available at http://webdoc.sub.gwdg.de/diss/2011/schmidt_hieber. | Zbl 1274.62035

[36] E. Schmisser. Non-parametric drift estimation for diffusions from noisy data. Statist. Decisions 28 (2011) 119-150. | MR 2810618 | Zbl 1215.62087

[37] B.-D. Seo. Realized volatility and colored market microstructure noise. Manuscript, 2005.

[38] L. Zhang. Efficient estimation of stochastic volatility using noisy observations: A multi-scale approach. Bernoulli 12 (2006) 1019-1043. | MR 2274854 | Zbl 1117.62119

[39] L. Zhang, P. Mykland and Y. Ait-Sahalia. A tale of two time scales: Determining integrated volatility with noisy high-frequency data. J. Amer. Statist. Assoc. 100 (2005) 1394-1411. | MR 2236450 | Zbl 1117.62461